Dr. M.J. Bazos, Patient Handout


About Your Diagnosis
Toxic shock syndrome is a severe form of blood poisoning caused by toxins released by staphylococcal bacteria. It can affect both sexes, resulting from wounds or infections of the skin, lungs, throat, or bones. However, the most well-known type is associated with females using tampons during their menstrual periods.

Living With Your Diagnosis
Signs and symptoms include sudden shaking and a high fever (temperature greater than 104°F); intense muscle pain; vomiting and diarrhea; thirst; rapid pulse; a deep red rash; severe weakness; headache; sore throat; or confusion.

Early diagnosis and hospital treatment is essential for a full recovery. Complications of the disease often include peeling of the skin of the hands and feet, loss of hair and nails, kidney failure, congestive heart failure, and respiratory distress. Hospital treatment will include administration of intravenous fluids as well as antibiotics; management of the respiratory problems with oxygen and mechanical ventilation if needed; and dialysis if there is kidney failure. Once the symptoms are under control and the initial dangers are over, home care can begin. Antibiotics may still be needed. Rest is important. Activities should be increased gradually. Fluid intake should be increased, and a well-balanced diet followed to regain strength. The antibiotics may have side effects such as stomach upset and diarrhea.

The DOs
• Seek treatment immediately if you have symptoms of toxic shock.
• Change tampons frequently.
• Seek medical treatment for any wounds that appear infected.
• Rest and increase activity gradually.
• Continue antibiotics until finished.
• Increase fluid intake and eat a well-balanced diet.
• Wash hands thoroughly before inserting tampons, because staph bacteria are found on the skin, especially on the hands.
The DON’Ts
• Don’t skip doses or stop antibiotics unless ordered by your doctor.
• Don’t ignore a wound if it looks red, swollen, or has pus.
• Don’t use superabsorbant tampons, especially overnight; alternate them with sanitary napkins.
• Don’t use tampons if you have a skin infection, especially near the genital area.

When to Call Your Doctor
• If you have any symptoms of toxic shock syndrome.It progresses rapidly and may be fatal if not treated.